Kansas, 2005

Hail in Kansas, March 6, 2005

March 6, 2005 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 6, 3:54 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 6, 3:54 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CST SUN MAR 6 2005

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE
UPPER LEVEL FEATURE MOVING THROUGH THE FORECAST AREA OVERNIGHT AND
WHETHER OR NOT THERE WILL BE ENOUGH MOISTURE TO TRIGGER ELEVATED
CONVECTION. NEXT PROBLEM WILL BE UPPER LEVEL WAVE MOVING THROUGH THE
NORTHERN PLAINS AROUND THE MIDDLE OF THE WEEK.

TONIGHT:
LATEST WATER VAPOR PROFILERS SHOWING A NICE UPPER LEVEL WAVE MOVING
THROUGH WESTERN NEBRASKA AND NORTHWEST KANSAS. THIS WAVE IS
TRIGGERING A BAND OF ALTOCUMULUS ACROSS THIS REGION. MAIN QUESTION
IS HOW THIS FEATURE WILL INTERACT WITH THE DEEPER LOW LEVEL MOISTURE
EXTENDING FROM JUST EAST OF SALINA TO HUTCHINSON. LATEST LOOK AT THE
PROFILERS SHOWING THE LEADING EDGE OF SOME LOW LEVEL WARM AIR
ADVECTION EXTENDING FROM WEST OF DODGE CITY TO JUST EAST OF MCCOOK
NEBRASKA. 21Z SURFACE ANALYSIS SHOWS SURFACE DEWPOINTS IN THE LOWER
50S ACROSS SOUTH CENTRAL KANSAS. THE TIMING OF THE LEADING EDGE OF
THE WARM AIR ADVECTION WILL BE CRITICAL THIS EVENING ON WHEN THIS
ACTIVITY DEVELOPS THIS EVENING. THE ETA/RUC BOTH SHOW THIS STRONG
UPGLIDE TAKING PLACE BETWEEN 295-300K THIS EVENING ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. THERE IS SOME MARGINAL INSTABILITY
WITH MEAN LAYER CAPE VALUES AROUND 500 J/KG, BUT THE SHEAR IN THE
CLOUD BEARING LAYER IS FAIRLY UNIDIRECTIONAL WHICH WOULD NOT SUPPORT
LARGE HAIL, BUT WE COULD SEE SOME BRIEF GUSTY WINDS BETWEEN 30 AND
40 MPH. THE ACTIVITY WOULD MOST LIKELY DEVELOP ALONG AND EAST OF THE
TURNPIKE THIS EVENING AND PUSHING OUT OF THE AREA BY 09Z. WOULD NOT
EXPECT MUCH IN THE WAY OF CLEARING TONIGHT AS THE COLDER MID LEVEL
AIR PUSHES INTO THE REGION, WHICH WILL YIELD TO SOME ALTOCUMULUS.

MONDAY-MONDAY NIGHT:
THE INITIAL UPPER LEVEL WAVE WILL BE SHIFTING EAST OF THE AREA
OVERNIGHT WHILE ANOTHER UPPER LEVEL WAVE WILL BE MOVING IN FROM THE
NORTHERN PLAINS. THIS FEATURE IS CURRENTLY EVIDENT ON THE LATEST
WATER VAPOR IMAGERY. THIS SECONDARY FEATURE MAY ACTUALLY DEVELOP
SOME ISOLATED INSTABILITY SHOWERS IN THE FORECAST AREA TOMORROW
AFTERNOON. LOW LEVEL MOISTURE WILL BE LACKING SO WE ARE JUST
MENTIONING SPRINKLES FOR NOW. IT WILL BE SOMEWHAT COOLER AND BREEZY
TOMORROW, BUT STILL RATHER NICE FOR MARCH STANDARDS. MONDAY NIGHT
SURFACE HIGH PRESSURE WILL BUILD INTO CENTRAL AND SOUTH CENTRAL
KANSAS WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING. WE LOWERED
TEMPERATURES ACROSS THE AREA WITH THAT IN MIND.

TUESDAY-TUESDAY NIGHT:
THE NEXT CANADIAN CLIPPER IS EXPECTED TO MOVE INTO THE REGION
TUESDAY AFTERNOON AND TUESDAY NIGHT. THIS FEATURE WILL BE LACKING
LOW LEVEL MOISTURE DUE TO SURFACE HIGH PRESSURE SETTING UP CAMP
ACROSS THE GULF COAST STATES. WE DID MENTION A CHANCE OF RAIN
SHOWERS IN SOUTH CENTRAL AND SOUTHEAST KANSAS TUESDAY AFTERNOON, BUT
THE RAIN AND SNOW CHANCES ARE LOOKING PRETTY SLIM AT THIS POINT,
ESPECIALLY WITH THE PRECIPITATION LEAVING THE PICTURE FAIRLY
QUICKLY.

WEDNESDAY-SUNDAY:
WE SHOULD SEE A GRADUAL WARMUP IN TEMPERATURES DURING THE REMAINDER
OF THE WEEK. THE EASTERN PART OF THE FORECAST AREA MAY ACTUALLY SEE
THE EFFECTS OF A CANADIAN CLIPPER ON WEDNESDAY. OTHERWISE,
UNSEASONABLY WARMER TEMPERATURES WILL BE ON THE HORIZON FRIDAY
THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  59  28  57 /  20  10   0  10
HUTCHINSON      48  55  28  56 /  10  10   0  10
NEWTON          49  57  28  56 /  20  10   0  10
ELDORADO        50  59  28  57 /  20  10   0  10
WINFIELD-KWLD   50  60  29  58 /  20  10   0  10
RUSSELL         39  52  28  55 /   0  10   0  10
GREAT BEND      42  53  28  55 /   0  10   0  10
SALINA          44  54  27  55 /  10  10   0  10
MCPHERSON       47  55  27  56 /  10  10   0  10
COFFEYVILLE     52  62  29  57 /  30  20   0  10
CHANUTE         51  61  28  56 /  30  10   0  20
IOLA            51  60  27  56 /  30  10   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/COX
Hazardous weather outlook, Mar 6, 4:04 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SUN MAR 6 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRIGGER A FEW THUNDERSTORMS OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TONIGHT. HOWEVER, THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM LATE TUESDAY NIGHT THRU WEDNESDAY MORNING, THERES A CHANCE FOR
A MIXTURE OF LIGHT RAIN AND SNOW, MAINLY OVER SOUTHEAST KANSAS, AS A
SECOND STRONG COLD FRONT SURGES SOUTHEAST INTO THIS AREA. WITH THE
SECOND COLD FRONT ARRIVING SO SOON AFTER ITS PREDECESSOR, THERE IS
SOME DOUBT AS TO HOW MUCH MOISTURE WILL BE AVAILABLE FOR THE SECOND
COLD FRONT TO INTERACT WITH. NO SNOW ACCUMULATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ES/COX

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
March 6, 5:30 PM CST
Where
Lincoln County, 7 mi E of Lincoln
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.017

Hail, Ellsworth

When
March 6, 6:10 PM CST
Where
Ellsworth County, Kanopolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441273, 5441355.